Hail, Grayson
- When
- May 26, 3:25 PM EST
- Where
- Grayson County, 1.36 mi NNE of Whitetop
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.617, -81.608
Quarter sized hail was observed along Highway 58 in the Whitetop area.
A line of thunderstorms quickly progressed across southwest and central Virginia through the afternoon as an MCS (Mesoscale Convective System) tracked from the Ohio Valley into the Mid Atlantic and Central Appalachians. Strong daytime heating ahead of the line and high dewpoints lead to high surface based CAPE (Convective Available Potential Energy), and DCAPE (Downdraft Convective Available…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A line of thunderstorms quickly progressed across southwest and central Virginia through the afternoon as an MCS (Mesoscale Convective System) tracked from the Ohio Valley into the Mid Atlantic and Central Appalachians. Strong daytime heating ahead of the line and high dewpoints lead to high surface based CAPE (Convective Available Potential Energy), and DCAPE (Downdraft Convective Available Potential Energy) values exceeding 1000 J/kg. This led to widespread damaging winds, and resulted in numerous power outages from downed trees and power lines. This complex of storms also spawned an EF-1 tornado in the city of Salem.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 1:52 PM EST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 252 PM EDT Sun May 26 2024 .SYNOPSIS... A series of disturbances will pass across the lower Mid-Atlantic through Monday, triggering rounds of shower and thunderstorm activity ahead of an approaching cold front. The front will pass across the central Appalachians Monday evening, ushering in drier and slightly cooler weather for much of the coming week. && .NEAR TERM /THROUGH MONDAY/... As of 230 PM EDT Sunday... Key Messages: 1. A line of showers and thunderstorms will arrive from the west this afternoon and evening. Severe Thunderstorm Watch 317 has been issued for the western half of the forecast area. 2. Another line of showers and thunderstorms may arrive early in the morning on Memorial Day, though timing and intensity are less certain. 3. Finally, isolated thunderstorms may be possible Monday afternoon and evening, but confidence is low. An impressive line of severe thunderstorms was moving rapidly through the OH and TN Valleys, and will continue to push east at around 40-50 mph through this evening. Numerous reports of 60+ mph wind gusts have already occurred with this MCS, and there is a near continuous line of storms from Green Bay to Cincinnati to Knoxville at this time. The system may weaken slightly as it encounters the Blue Ridge, and west of here is where the Severe Thunderstorm Watch has been issued until 9 PM. To the east, still expect storms to move through between 7 to 10 pm. There is a chance the Watch may be expanded downstream to include the Piedmont. Current temperatures were in the 70s and 80s, with dew points in the upper 50s to upper 60s. This has yielded MLCAPEs in the 1500-2500 J/kg range, with DCAPEs maxed out in our northern NC counties around 1100 J/kg. Wind shear in the lower levels is about 30 kts between the surface to 3km, and bulk shear is around 45 kts. Thankfully there is little directional shear, so this does not look like a big tornado day, but spin ups along the front edge of the MCS may turn into brief tornadoes. The main concern here will be damaging winds, heavy downpours leading to localized flooding, and intense lightning. With it being Memorial Day weekend, plenty of people are outside, and we urge you to pay attention to this rapidly evolving weather scenario today and tomorrow. Remember to head indoors and stay away from water when lightning is near, and have multiple ways to get warnings. By 10 pm, the severe threat will temporarily diminish as the line passes out of our area to the east, bringing a brief lull in the organized activity, with only residual showers to contend with. However, decent agreement exists in the rapid update weather forecast models that another line of storms will approach from the west during the predawn hours Monday/Memorial Day and shift east, sweeping east-southeast by mid morning. Finally, there is a chance for some redevelopment of thunderstorms in the afternoon and evening Monday, but believe the morning convection may impact and degrade this, so confidence in that is low. Expect early morning lows to start Memorial Day to range from the low to mid 60s, and highs to reach the mid 70s to low 80s for the mountains, and the mid to upper 80s for the Piedmont. Overall confidence in the near term is moderate. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... ... As of 215 PM EDT Sunday... Key Messages: 1: Low chance of lingering storms in the wake of a front Monday night 2: Quiet, breezy, and cool Tuesday onward A front will have mostly made its way through our CWA and into central VA by Monday night. A few lingering post-frontal showers and storms could continue to crop up, but the main line with most of the severe potential will have occurred earlier in the day. Tuesday, Wednesday and Thursday will all have more or less similar weather conditions. Surface high pressure will gradually move down from the western Great Lakes and over the Mid- Atlantic, will suppress precip chances. In the mean time we will be in the western half of a mid- level trough, wherein a few weak embedded shortwaves may pass through. This would only serve to amplify cloud cover in the mountains and perhaps spawn an isolated shower or two. Temps will cool into the 60s for the mountains and mid to upper 70s for the Piedmont. Fairly cool for late May/early June. && .LONG TERM /THURSDAY THROUGH SUNDAY/... ... As of 230 PM EDT Sunday... Key Messages: 1: Low confidence in timing of next frontal system over the weekend Surface high pressure will remain in control of weather and suppress precip through Saturday. This will keep things cool with light breezes and scattered clouds. The next front could be expected at earliest on Sunday morning. That solution is a bit of an outlier amongst long range models. Most don't have the next front impacting the Mid-Atlantic until late Sunday or into Monday. Also unclear what the potential impacts with this front would be, though given the fact that it is early June, a frontal passage generally includes thunderstorms. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... As of 230 PM EDT Sunday... VFR conditions continue until a line of SHRA/TSRA arrives this afternoon and evening. This line is expected to move rapidly from west to east, and some storms especially along and west of the Blue Ridge are likely to become severe, producing damaging wind gusts, though large hail and an isolated tornado cannot be ruled out also. Downpours and low ceilings will accompany the storms, but are expected to remain temporary, improving as the convection passes. Ceilings improve to VFR for a few hours until another line approaches in the pre-dawn hours. Expect this line to dive SSE or dissipate as the morning goes on, with a return to VFR tomorrow. Severe chances look much lower with this line. SW/S winds turn more westerly tomorrow and become gusty. Also expect erratic gusts in any thunderstorms. EXTENDED AVIATION OUTLOOK... There may be a few storms in the afternoon and evening Monday along an approaching front. However morning thunderstorms may squash this chance, so for now expecting mainly VFR. A front will cross through the area late Monday into early Tuesday, turning winds to the northwest and eventually bringing drier air to much of the area. A low chance for showers and thunderstorms will be possible across WV Tuesday and Wednesday, otherwise VFR. VFR everywhere Thursday. Patchy fog with periods of MVFR/LIFR will be possible in the mornings near mountain and river valleys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...NF/SH NEAR TERM...SH/NF SHORT TERM...RAB LONG TERM...RAB AVIATION...SH
Hazardous Weather Outlook National Weather Service Blacksburg VA 204 PM EDT Sun May 26 2024 NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>044-507-508-271815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Grayson-Carroll-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 204 PM EDT Sun May 26 2024 ...SEVERE THUNDERSTORM WATCH 317 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk for severe thunderstorms Monday morning and again Monday afternoon. The main hazard with any thunderstorms would be large hail and damaging wind gusts. Locally heavy rainfall will also be possible once again which could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-271815- Stokes-Rockingham-Caswell-Montgomery-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 204 PM EDT Sun May 26 2024 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal to slight risk for severe thunderstorms this afternoon and tonight. The main hazard with any thunderstorms would be damaging winds gusts and large hail. Locally heavy rainfall is also possible which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk for severe thunderstorms Monday morning and again Monday afternoon. The main hazard with any thunderstorms would be large hail and damaging wind gusts. Locally heavy rainfall will also be possible once again which could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Sun May 26 2024
NCZ001-018-019-262045-
Ashe NC-Wilkes NC-Watauga NC-
417 PM EDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN WILKES...CENTRAL WATAUGA AND ASHE COUNTIES THROUGH 445
PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reese, or near Sugar Grove, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
Ashland...
Wilbar...
and Sugar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern North Carolina...and southwestern Virginia.
&&
LAT...LON 3636 8180 3634 8177 3634 8173 3633 8171
3634 8171 3638 8173 3639 8173 3640 8174
3641 8174 3643 8172 3646 8171 3657 8138
3626 8129 3623 8190 3626 8189 3630 8190
TIME...MOT...LOC 2017Z 259DEG 36KT 3632 8181
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
38 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Quarter sized hail was observed along Highway 58 in the Whitetop area.
A large tree limb was blown down into the road near the intersection of Upper Poor Valley Road and Saltville Highway, and another tree was blown down along the same road, taking down power lines and a power meter.
Two inch diameter hail was observed along Flat Ridge Road.
Thunderstorm winds downed a tree along Grindstead Hill Road near Whitetop Road, and another tree on Porter Valley Road, which completely blocked the roadway.
Multiple trees were downed by thunderstorm winds along the Buchanan Highway at Hungry Mother State Park, some of which were partially blocking the road.
At least two trees were downed by thunderstorm winds around the town of Tazewell.
Thunderstorm winds blew down one tree in Bluefield, Virginia.
Multiple trees were downed by thunderstorm winds in the Ceres area.
Multiple trees were blown down by thunderstorm winds around the town of Bland.
An estimated one hundred trees were blown down by thunderstorm winds in the Max Meadows area. One of the downed trees caused severe damage to a single-wide trailer and a vehicle. Members of the public also reported that hundreds of tree limbs and several large tree limbs were downed by thunderstorm winds in Carters Park off Lee Highway.
A few trees and power lines were downed by thunderstorm winds in the Pearisburg area. One tree fell onto a tent and one of the occupants was injured.
Thunderstorm winds downed a couple of trees near Poplar Camp Road.
Thunderstorm winds blew down a large tree onto a power line near the intersection of Fifth Avenue and Downey Street.
Thunderstorm winds blew down multiple trees near the intersection of Mount Zion Road and Glade Road.
Thunderstorm winds downed several very large oak trees in the Preston Forest neighborhood.
An EF-1 tornado touched down near the intersection of Karen Drive and Joan Circle, where several tree trunks were snapped. Additional trees were snapped and uprooted as the tornado moved east-northeast, with loss of roofing material noted at several homes and apartment buildings just south of the Roanoke River. The tornado lifted just east of Electric Road near the intersection of Midland and Easton Roads. The estimated peak wind speeds were 100 to 105 mph. Damage was estimated to be 1.17 million dollars.
Thunderstorm winds blew down four trees along Muddy Run Road.
Thunderstorm winds downed a few power lines around the City of Roanoke, one in the 3600 block of Shenandoah Avenue Northwest, one at the intersection of Forest Hill Avenue and Spring Hollow Avenue Northwest, one at the intersection of Oliver Road and Mapleton Avenue, and another at the intersection of Persinger Road and Colonial Road. A speed limit sign and a highway were also blown off their posts by thunderstorm winds along Highway 581. Extensive damage was also caused to metal building and a silo at an asphalt plant in the 2600 block of Roanoke Avenue due to thunderstorm winds.
Thunderstorm winds blew down multiple trees near the intersection of Old Mountain Road and Ashburn Road.
Thunderstorm winds blew down two trees on Beagle Club Road, and blocked the roadway.
Thunderstorm winds blew down several trees, some of which landed in a pond on a property located on Callaway Road.
Thunderstorm winds blew down two large trees at a private residence in Clifton Forge, and one of the trees fell on a vehicle, and caused significant damage to the vehicle.
Thunderstorm winds downed a large tree across Route 745.
Several trees and power lines were downed by thunderstorm winds northeast of Glasgow, and along Pocahontas Street in Glasgow. Numerous trees were also downed by thunderstorm winds at a campground along James River Road, which trapped several campers.
Thunderstorm winds blew down a large tree across Route 749.
Thunderstorm winds blew down a tree on Hendricks Store Road.
Two tree branches between six and seven inches were broken off by thunderstorm winds.
Thunderstorm winds downed a tree and multiple power lines in the Timberlake area.
A large tree was downed by thunderstorm winds on Toches Road, between its intersection with Pigg River Road and Darby Road, and blocked the entire roadway.
Thunderstorm winds blew down a tree onto a house on Fieldale Road. Numerous trees were also reported blown down by thunderstorm winds near the Boonsboro area.
Thunderstorm winds downed several trees and power lines along Shadow Ridge Lane near Route 11 in Raphine.
Thunderstorm winds downed a large tree on Colonial Highway at Arrington Drive, just east of Evington, which blocked both lanes of traffic.
Thunderstorm winds blew down a tree on Village Highway, which blocked both lanes of the road.
Thunderstorm winds blew down a tree that landed on power lines.
Thunderstorm winds blew down a tree on US 460 in Concord, which blocked one lane of the road.
Thunderstorm winds blew down a tree along the 100 block of Woodland Road, close to the intersection with Wildwood Road.
Thunderstorm winds blew down a tree near the intersection of Red House Road and Cub Creek Road.
Thunderstorm winds downed one tree.
Thunderstorm winds downed a tree near Clover.
Thunderstorm winds downed one tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyThe tornado archive for Virginia, 2024Warnings in Virginia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181575, 1181582, 1181577, 1181583, 1181579, 1181580, 1181581, 1181584, 1181585, 1181576, 1182476, 1181586, 1182477, 1182455, 1181587, 1182456, 1182457, 1182489, 1182454, 1182479, 1182460, 1182461, 1182470, 1182458, 1182464, 1182480, 1182467, 1182462, 1182463, 1182478, 1182459, 1182484, 1182488, 1182474, 1182472, 1182471, 1182473, 1182466, 1182465, 1182469, and more.